Virginia, 2004Flash Flood in Virginia, July 28, 2004
July 28, 2004 · NWS AKQ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 2:50 PM EST, 50 minutes earlier.
Area forecast discussion, Jul 28, 2:50 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT WED JUL 28 2004
.SYNOPSIS...BASED ON CURRENT RDR TRENDS AND LATEST HPC QPF
FCST...HAVE DECIDED TO NOT HAVE FLOOD WATCH ANYWHERE. WILL
HANDLE TSRAS WITH HEAVY RAIN WITH STATEMENTS OR URBAN FLOOD
ADVSYS. FRNTL BNDRY SLOWLY MOVNG E INTO CWA...HELPING TO
FOCUS SHRAS/TSRAS IN VRY MOIST/UNSTABLE AIRMASS.
&&
.SHORT TERM...SHRAS/TSRAS WITH HEAVY RAINS WILL OCCUR ALNG
AND E OF FRNTL BNDRY THIS EVENG INTO THU MORNG. PCPN CHCS
WILL THEN LESSEN LATER THU RIGHT THRU SAT...AS BERMUDA HI
PRES BLDS WESTWARD INTO THE MID ATLC REGION. PRTLY SNY
WRM AND HUMID FRI AND SAT WITH HIS GENERALLY IN THE MID 80S.
&&
.LONG TERM...BERMUDA HI SHIFTS FARTHER OFFSHR STARTING SUN
AS ANOTHER FRNTL BNDRY BEGINS TO SLOWLY APPROACH FM THE NW.
THE FRNT WILL THEN SLOWLY DROP ACRS REGION SUN NGT THRU TUE
NGT...RESULTING IN INCRSNG CHCS FOR SHRAS/TSRAS. THE BNDRY
SHUD BE PUSHING SE OF THE AREA WED. SO...GOING DRY FOR NOW.
&&
.AVIATION...VFR EXCEPT MVFR/IFR CONDITIONS IN ANY TSRAS OR
FOG INTO THU.
&&
.MARINE...NO FLAGS IN THE SHRT TERM WITH GENERALLY S FLO
OF LESS THAN 15 KTS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
SBY 71 83 69 85 / 60 30 30 20
OXB 71 80 71 81 / 60 30 30 20
WAL 73 83 74 83 / 60 30 30 20
FVX 69 85 69 86 / 30 30 30 20
RIC 70 85 70 86 / 50 30 30 20
PTB 71 86 71 89 / 50 30 30 20
AKQ 71 84 70 86 / 60 40 30 20
PHF 73 84 73 85 / 60 40 30 20
ORF 75 84 75 85 / 60 40 30 20
ECG 75 86 74 85 / 60 40 30 20
&&
32/25
Hazardous weather outlook, Jul 28, 4:21 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
521 AM EDT WED JUL 28 2004
VAZ048-049-060>062-069-280900-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-POWHATAN VA-
PRINCE EDWARD VA-
521 AM EDT WED JUL 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MDZ021>025-NCZ012>017-030>032-102-VAZ063>068-070>100-280900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-DINWIDDIE VA-
DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-GATES NC-GLOUCESTER VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-
SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
WESTMORELAND VA-WICOMICO MD-YORK VA-
521 AM EDT WED JUL 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY...
HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS ALONG A STALLED FRONTAL
BOUNDARY WILL RESULT IN SOME FLOODING ACROSS THE AREA.
SEE WBCFFAAKQ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Special weather statement, Jul 28, 1:30 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
230 PM EDT WED JUL 28 2004
VAZ084-086-090-091-094-281930-
GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-YORK
VA-
230 PM EDT WED JUL 28 2004
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE
AREA...
AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 12 MILES WEST OF WILLIAMSBURG...OR ABOUT OVER
CLAREMONT. THE WERE NEARLY STATIONARY. THE STRONG THUNDERSTORMS WILL
BE NEAR RURAL YORK COUNTY AT 320 PM EDT. RURAL SOUTHERN JAMES CITY
COUNTY AT 330 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE ACHILLES...BAVON...BUSCH GARDENS...CARVER
GARDENS...DENBIGH...FORT EUSTIS...GLOUCESTER COURTHOUSE...GLOUCESTER
POINT...GRAFTON...GROVE...HAYES...KINGS POINT...LEE
HALL...MOBJACK...NEW POINT COMFORT...QUEENS
LAKE...SEAFORD...WICOMICO AND YORK TERRACE.
RAINFALL RATES OF 1.5 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. EXPECT FREQUENT LIGHTNING STRIKES WITH SOME OF THESE STORMS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
UPDATES.
LYNCH
Special weather statement, Jul 28, 2:24 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT WED JUL 28 2004
MDZ021>024-282000-
DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
324 PM EDT WED JUL 28 2004
...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ONTO THE LOWER MARYLAND
EASTERN SHORE...
AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES WEST OF FRUITLAND TO 29 MILES
SOUTHWEST OF PRINCESS ANNE...OR FROM 10 MILES WEST OF FRUITLAND TO 15
MILES NORTHEAST OF FAIR PORT...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SALISBURY AROUND 345 PM EDT...
FRUITLAND AROUND 350 PM EDT...PRINCESS ANNE AROUND 355 PM EDT.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF AROUND 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.
25
Special weather statement, Jul 28, 2:30 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT WED JUL 28 2004
VAZ099-282000-
ACCOMACK VA-
330 PM EDT WED JUL 28 2004
...THUNDERSTORMS WITH VERY HEAVY RAIN OVER ACCOMACK COUNTY...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY OVER CENTRAL ACCOMACK COUNTY...OR ABOUT
19 MILES SOUTHWEST OF CHINCOTEAGUE. THE STORM WAS NEARLY
STATIONARY...AND WILL AFFECT AREAS NEAR MODEST AND NELSONIA THROUGH
400 PM EDT.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF 2 TO 2.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.
25
Special weather statement, Jul 28, 2:31 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
331 PM EDT WED JUL 28 2004
VAZ084-086-090-091-094-100-282015-
GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-NEWPORT NEWS/HAMPTON
VA-NORTHAMPTON VA-YORK VA-
331 PM EDT WED JUL 28 2004
...THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING ACROSS THE
PENINSULA AND MIDDLE PENINSULA...
AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 20 MILES NORTHWEST OF EXMORE TO 10 MILES
WEST OF SEAFORD...OR FROM 13 MILES SOUTHEAST OF FAIR PORT TO 6 MILES
SOUTHEAST OF QUEENS LAKE...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SEAFORD AROUND 340 PM. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE NEW POINT COMFORT.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
MALOIT
Special weather statement, Jul 28, 3:02 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT WED JUL 28 2004
VAZ093-096-282045-
ISLE OF WIGHT VA-SUFFOLK VA-
402 PM EDT WED JUL 28 2004
...STRONG THUNDERSTORMS MOVING INTO SOUTHERN ISLE OF WIGHT COUNTY...
AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES WEST OF WINDSOR TO HOLLAND...OR
FROM 10 MILES SOUTHEAST OF WAKEFIELD TO HOLLAND...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...WINDSOR AROUND 425
PM...AND DOWNTOWN SUFFOLK AROUND 440 PM.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1
TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
MALOIT
Local storm report, Jul 28, 3:31 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EDT WED JUL 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD PARKSLEY 37.79N 75.65W
07/28/2004 ACCOMACK VA LAW ENFORCEMENT
RT 316 CLOSED BETWEEN PARKSLEY AND BLOXOM
0415 PM FLOOD 2 W CHINCOTEAGUE 37.95N 75.39W
07/28/2004 ACCOMACK VA LAW ENFORCEMENT
RT 175 - CHINCOTEAGUE ROAD - CLOSED
&&
PFMFlash Flood, Accomack
- When
- July 28, 3:40 PM EST to 5:00 PM EST
- Where
- Accomack County, Chincoteague
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
One foot of water across Route 175 in town of Chincoteague. Six inches of water to 1.5 feet of water across northbound and southbound lanes of Route 13. Southbound lanes of Route 13 were closed for a time. Standing water of 1.5 feet alongside northbound Route 13 was threatening houses along the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, July 28 to 29, 20043 deaths · $25 million · 1.75 in hail · 18 events
- Rip Current in North Carolina, July 28, 20041 death · 1 event
- Flash Flooding and Lightning Strike in North Carolina, July 28, 2004$15,000 · 4 events
- Damaging Wind in Pennsylvania, July 28, 20041 injured · 56 kt wind · 1 event
- Flash Flood and Flooding in Kansas, July 28, 200470 kt wind · 5 events
- Flooding in Texas, July 28 to 30, 20044 events
- Flash Flooding in Texas, July 28, 20042 events
- Flash Flood and Hail in Colorado, July 28, 20041 in hail · 2 events
- Flash Flooding in Texas, July 28 to 29, 20042 events
- Flash Flooding in Kansas, July 28, 20042 events
- Flash Flooding in Arizona, July 28, 20042 events
- Flood in New Jersey, July 28, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414015.